2 min read

Ask a Counselor: Yes, Mixing Substances is Dangerous and Potentially Lethal

July 24, 2019

Share article on Linkedin

It is important to understand how substances, including prescribed medications, can interact with each other and other substances. Mixing medications-- whether the medication is prescribed by a doctor, available over-the-counter, or otherwise-- can be dangerous both in the long and the short-term. Make sure to consult with your prescribing doctor when you have any questions about what medications you are taking and how they may interact with other substances you may be using. It is also important to know what your medications are being prescribed to treat, and to be honest when your doctor ask what medications or supplements you are taking so they can better understand what may interact negatively with each other.

It is important to note that mixing 2 or more substances significantly increases the risk of dangerous or fatal effects. For example, a study done in Florida found that over 90% of opioid overdose deaths in the state included other, non-opioid drugs with an average of 2–3 drugs other than the opioids found at autopsy. (1)

One dangerous combination is opioids and other sedatives like benzodiazepines. According to the National Institute on Drug Abuse (NIDA), more than 30 percent of opioid overdoses also involve benzodiazepines. Benzodiazepines are commonly prescribed for anxiety or insomnia. Some of the most commonly prescribed benzodiazepines include Xanax (alprazolam), Valium (diazepam), and Klonopin (clonazepam). Combining opioids and benzodiazepines is dangerous because both drugs act as sedatives. Sedatives are drugs that are central nervous system depressants; meaning that they slow down brain activity. This slowing down of brain activity affects motor functions, memory, and suppresses breathing, which is the cause of death during an overdose. Mixing these substances has a synergistic effect, which means that, when combined, their effects are much more powerful than when taken alone.

Alcohol is a widely available and frequently misused substance, which also interacts negatively with many medications, including opiates and benzodiazepines. Furthermore, alcohol is also a central nervous system depressant and, when combined with other depressants (like opiates and benzodiazepines), it amplifies their effects. Mixing alcohol with these substances affects motor functions, memory, and suppresses breathing, which can be lethal.

Another drug that has a detrimental effect when mixed with alcohol is Tylenol (acetaminophen). Acetaminophen is an over-the-counter pain reliever and fever reducer. It is generally safe but can be lethal when taken too frequently or in large quantities, as it is toxic to the liver and may cause liver failure. So, mixing alcohol (which is also toxic to the liver) and acetaminophen can cause severe long-term liver damage and could lead to liver failure.

Download our infographic Dangerous Substance Combinations

1.  DuPont, R. L. (2017). The opioid epidemic is a historic opportunity to improve both prevention and treatment. Brain Research Bulletin, S0361-9230(17), 30292-30297.

Dangerous Substance Combinations

 

Subscribe
Addiction Resource Center

The Addiction Resource Center is a project of the Addiction Policy Forum, a non-profit organization committed to eliminating addiction as a major health issue. The ARC supports patients, families, and providers with information about addiction and connects them to quality treatment and recovery resources through our national database and helpline.